Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 41, NWS Las Vegas, NV

September 4, 2019Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 4, 2019, 10:03 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2019, 10:03 PM MST (05:03 UTC)
Expired
Sep 5, 2019, 1:00 AM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 86 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 5.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2019-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2019-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
3728 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WGUS55 KVEF 050503
FFWVEF
AZC015-050800-
/O.NEW.KVEF.FF.W.0041.190905T0503Z-190905T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1003 PM MST Wed Sep 4 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West central Mohave County in northwestern Arizona...

* Until 100 AM MST.

* At 1003 PM MST, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Flash
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Golden Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3514 11411 3501 11415 3500 11434 3523 11438
      3533 11424 3527 11419

$$

WOLF
2 follow-up statements
678 
WGUS75 KVEF 050636
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1136 PM MST Wed Sep 4 2019

AZC015-050800-
/O.CON.KVEF.FF.W.0041.000000T0000Z-190905T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1136 PM MST Wed Sep 4 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM MST FOR
WEST CENTRAL MOHAVE COUNTY...

At 1136 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area.  Flash
flooding is expected to begin shortly.

Some locations that will experience flooding include...
Golden Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3514 11411 3501 11415 3500 11434 3523 11438
      3533 11424 3527 11419

$$

Wolf
229 
WGUS75 KVEF 050753
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1253 AM MST Thu Sep 5 2019

AZC015-050803-
/O.EXP.KVEF.FF.W.0041.000000T0000Z-190905T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1253 AM MST Thu Sep 5 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE COUNTY WILL EXPIRE
AT 100 AM MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3514 11411 3501 11415 3500 11434 3523 11438
      3533 11424 3527 11419

$$

Boothe

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 9:40 PM MST, 23 minutes earlier.

Area forecast discussion, Sep 4, 9:40 PM MST, 23 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
940 PM PDT Wed Sep 4 2019

.SYNOPSIS...Daily thunderstorm chances will be greatest over the
higher terrain, but isolated storms may drift into the valleys at
times through Thursday. Temperatures will be at or above normal for
early September into Saturday. A pattern change will bring breezy
conditions and cooler temperatures over the weekend into early next
week.
&&

.UPDATE...After a lull for a few hours this evening, convection is
redeveloping particularly over central and southern Mohave County
where lightning counts were increasing considerably with a
thunderstorms between Bullhead City and Lake Havasu. These cells
will continue to move toward the northwest and will likely expand a
little more the next few hours aided by the crest of an embedded
wave lifting up from around Yuma where severe thunderstorms occurred
earlier this evening. There is sufficient moisture and instability
for thunderstorms to develop up into Clark County given sufficient
upward forcing which it appears this wave can provide. Strong to
locally damaging wind gusts will be the primary concern considering
the Lake Havasu airport gusted to 59 mph about 830 PM...the highest
anywhere today.
&&

.PREV DISCUSSION...
226 PM PDT Wed Sep 4 2019

.SHORT TERM...through Friday Night...

Deeper convection ongoing over the higher terrain of central and
northern Mohave county, as well as northern Inyo county. Stronger
cores will be capable of gusty winds and heavy rain. Elsewhere,
development is more stunted under mostly sunny skies and well above
normal temperatures. This looks to be the last day of excessive heat
so will allow the product to run through it expiration.

Models continue to indicate a weak wave drifting east across
southern Arizona and into the Mojave Desert overnight. There is a
bit of spread between the near-term convective allowing models with
just how much nocturnal shower/thunderstorm activity overnight.
Southern Mohave county may see most of the action as outflow
boundaries from central Arizona propagate westward.
Anticipate outflow winds to be 40 mph or less.

On Thursday, weak wave will continue to lift north across the area
in association with stronger trough approaching the northern
California coast. More organized convection will occur in northern
Inyo and Esmeralda counties where models forecast upwards of 30 kts
bulk shear. Shear not as good elsewhere but heavy rain and gusty
winds again possible with stronger cores. Storm motion will inhibit
flash flood potential.

Decreasing shower and thunderstorm coverage expected to commence on
Friday as moisture starts to decrease from west to east.

Temperatures through the end of the week will remain above normal
but not be as warm as those so far this month.
&&

.LONG TERM...Saturday through next Wednesday.

There has been little change among ensemble and deterministic runs on
an anticipated pattern change this weekend. A deep, fall-like trough
is progged to track across California and Nevada this weekend. As it
does, attendant dry southwest flow will scour any remaining moisture
and result in mostly clear skies, breezy to gusty winds, and dry
conditions through early next week. This system will likely drop
temperatures below normal by Sunday. There is some agreement that
troughing will continue through at least the middle of next week.
&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms will
favor the higher terrain across the southern Great Basin and Mojave
Desert through Thursday. Mature storms may produce sudden, gusty
winds along with heavy downpours. Outside of thunderstorm influence,
winds will be light through the morning then increase to 8-12 mph
from the south this afternoon. Today will be the hottest day, with
temps trending down through the rest of the week. Lowest humidities
should stay in the 15-20% range through the week before a drying
trend through the weekend.
&&

.AVIATION...For McCarran...For the 06Z TAF...Thunderstorms
developing between Las Vegas and Lake Havasu this evening will move
toward southern Nevada and storms may hold together long enough to
move into the Las Vegas Valley around or after 07Z. Winds will
generally be from the southwest but erratic and gusty winds even
from distant thunderstorms possible through the night. More
thunderstorm activity will be possible Thursday afternoon...
especially over the Spring Mountains and west side of Valley.

For the rest of southern Nevada, northwest Arizona and southeast
California...Thunderstorms developing between Las Vegas and Lake
Havasu this evening will move toward southern Nevada producing
strong winds and blowing dust around Needles and Laughlin-Bullhead
City until about 06Z. Storms will move toward the northwest and will
be capable of producing extensive wind gusts over 35 knots and local
wind gusts to 50 knots. Storms should decrease after 09Z. Scattered
thunderstorms will develop Thursday afternoon and moving toward the
north.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE/AVIATION...Adair
SHORT TERM/FIRE WEATHER...Pierce
LONG TERM...Boothe

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 4, 9:32 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
932 PM PDT WED SEP 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     9 SE TOPOCK             34.69N 114.36W
09/04/2019  M59 MPH          MOHAVE             AZ   PUBLIC

&&

AW
Local storm report, Sep 4, 9:57 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
957 PM PDT WED SEP 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     9 SE TOPOCK             34.69N 114.36W
09/04/2019  M59 MPH          MOHAVE             AZ   ASOS

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 9
            SE TOPOCK TO EDIT THE SOURCE OF REPORT. GUST
            MEASURED AT KHII AIRPORT.

&&

AW
Local storm report, Sep 4, 9:59 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
959 PM PDT WED SEP 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     DUST STORM       2 ESE WILLOW VALLEY     34.90N 114.57W
09/04/2019                   MOHAVE             AZ   TRAINED SPOTTER

            REPORT OF NEAR ZERO VISIBILITY IN MOHAVE
            VALLEY. BUS HAD TO PULL OVER DUE TO BLOWING
            DUST.

&&

AW

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 9:36 PM MSTDust Storm WarningVEFMohave54 min
Sep 5, 1:31 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Sep 5, 3:10 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Sep 5, 4:19 PM MSTFlash Flood WarningVEFMohave95 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.